Dermal filler injections are some of the most versatile non-surgical cosmetic treatments that enhance a person’s appearance or reduce the signs of aging. They’re especially popular for adding volume to the lips, but some people are skeptical of the treatment because of its side effects – like purple bruising in the injected area.
So is purple bruising a normal occurrence after getting lip fillers? Yes, bruising is a common side effect of dermal fillers because the needle might damage some of the blood vessels on the lips. Bruising isn’t necessarily a sign of botched lip filler treatments. The good news is that bruising can be prevented or minimized with the right preparation or aftercare tips.
Wrinkles and fine lines on the face are some of the most obvious signs of aging, but some people also notice their lips losing volume as they get older. Luckily, they can still reshape their lips and achieve a fuller pout even without plastic surgery – thanks to dermal filler injections.
According to the ASPS Plastic Surgery Statistics Report, around 3.4 million soft tissue filler procedures were performed in the country. Although the figures for the number of lip filler injections aren’t disclosed, it’s safe to say that it’s one of the most popular uses for the injectable – even celebrities trying out the treatment for themselves.
Different lip fillers work in different ways, depending on the active ingredient used in the injectable. Most providers use hyaluronic acid fillers, a biocompatible material that instantly adds volume and increases collagen production in the injected area. But although this treatment is generally safe and effective, some patients are still hesitant about getting lip fillers because of the possible side effects like purple bruising.
Bruising is one of the common but mild side effects of lip filler treatments – as with other injectable procedures. It’s typically caused by blood vessels in the lip being punctured by the needle. The lips are particularly susceptible to bruising than other body parts treated with dermal fillers because of the presence of many blood vessels there.
Although bruising is normal after getting lip injections, patients are still less likely to experience severe bruising if the procedure is performed by an experienced injector or if a blunt-tip needle is used. Purple bruising goes away on its own after a few days along with the other side effects as the results of the treatment become more prominent.
Blue or purple discoloration on the lips after a filler treatment can also be caused by the Tyndall effect. The bluish hue is seen when the particles of the dermal filler product reflect light. The Tyndall effect is more unusual than purple bruising because it occurs when the dermal filler is placed too close to the skin using the wrong filler product or a poor injection technique.
If the blue or purple discoloration on the lips is caused by the Tyndall effect, patients might have to wait for the filler injection to break down by itself. They may also opt to receive corrective treatments using hyaluronidase if hyaluronic acid fillers were used. If patients are unsure whether it’s bruising or the Tyndall effect that caused the discoloration, then they’re advised to visit the clinic that administered the treatment for proper diagnosis.
There aren’t enough claims or studies that indicate how the number of prior lip filler treatments increases the risk of purple bruising for patients. What patients can do to minimize bruising after additional lip filler treatments is to find an experienced filler provider and then follow their before and aftercare instructions.
Purple bruising isn’t necessarily a sign of bad filler treatments because it can still happen even with the most skilled practitioners – it’s just that the risk of bruising is lower with experienced injectors. However, if the bruising is accompanied by other symptoms or abnormalities, then it’s best to consult a primary care physician immediately.
Aside from pain, bruising, and swelling, here are other indications that a lip filler treatment has gone awry:
Although purple bruising and other mild side effects after a lip filler procedure are common, patients are still advised to monitor their lips closely for any changes during the healing period. If the bruises only worsen or persist after about 2 weeks, then patients should consult their provider immediately. They should also let their filler injector know if their purple bruises start to bother them so they can prescribe medications or recommend tips to help with the discomfort.
Purple bruises are typically at their worst for a couple of days after the lip filler treatment. Most patients notice improvements about 5 to 7 days after their procedure, but experts recommend waiting for up to 2 weeks for the injection area to be fully healed. As the purple bruises subside along with the other side effects like swelling, mild pain, and numbness, the results of the lip filler treatment also become more evident.
Finding an experienced injector is one of the many ways to minimize the risk of purple bruising after a lip filler treatment. Highly-skilled providers know the best injection techniques and use the best dermal fillers to ensure that their patients achieve the best results.
Patients can also reduce their chances of bruising even before stepping into the treatment room by following these pre-treatment instructions:
Some people are more prone to bruising than others. If you notice purple bruises forming on the lips after the filler treatment, here are some aftercare tips to help you get rid of them and minimize your pain:
Purple bruises are a common side effect of lip filler treatments. They’re not usually a cause of concern for most patients, but finding a trusted provider like Ethos Spa to perform the treatment can help you achieve the best results with minimal side effects.
If you want to enjoy perfectly plump lips even without plastic surgery, our team of highly-trained filler injectors at Ethos Spa can add volume to your lips and reshape them naturally. Call us today to book an appointment.